Wisconsin, 2004

Lightning Strike in Wisconsin, May 13, 2004

May 13, 2004 · NWS MKX · 1 event in 1 county or zone

Lightning struck the chimney of a school, knocking bricks down to the ground. A hole was blown through the roof, and the telephone and computer lines were damaged.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Lightning struck the chimney of a school, knocking bricks down to the ground. A hole was blown through the roof, and the telephone and computer lines were damaged. Damage amount is estimated.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at May 13, 4:19 AM CST, 6 hours 16 minutes earlier.

Area forecast discussion, May 13, 4:19 AM CST, 6 hours 16 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
519 AM CDT THU MAY 13 2004

.DISCUSSION...FORECAST FOCUS ON RAIN THROUGH FRIDAY.

NORTH TO SOUTH BAND OF DCVA AND ASSOCIATED SCT SHOWERS AND TSTORMS
MOVING EAST OVER LM. FRONTAL BOUNDARY EXTENDING FM EAST CNTRL WI TO
SW WI AND WL MOV SLOLY INTO SOUTH CENTRAL WI TODAY. CONVECTIVELY
INDUCED VORT MAX OVR NW MO IS PROGGED TO DRIFT INTO SW AND SOUTH
CENTRAL WI THIS AFT. THIS WILL COMBINE WITH LOW LEVEL FRONTOGENESIS
TO BRING MORE SHOWERS/TSTORMS TO SRN WI. EXPECT MCS OVER IA TO
LOSE ORGANIZATION BUT SCT SHOWERS AND ISOLD TSTORMS MAY STILL REMAIN.
LIKELY POPS TO CONTINUE TNT WITH CONTINUED LOW LEVEL FRONTOGENESIS IN
A MOIST AND MARGINALLY UNSTABLE AMS AS FROPA OCCURS. ISOLD MINOR
URBAN OR RURAL FLOODING MAY STILL BE POSSIBLE WITH CONTINUED SLOW
MOVING SHOWERS/STORMS IN ENVIRONMENT OF 1.5 PW.

MODELS ON BETTER AGREEMENT OF PUSHING CDFNT INTO NRN IL BY SUNRISE
FRI. WAVE OF LOW PRESSURE TO DEVELOP ALONG FRONT LATE TNT AND EARLY
FRI IN RESPONSE TO UPPER LEVEL DIVERGENCE FROM RRQD. DEEP WEAK/MDT
FRONTOGENESIS PROGGED ON FRI AHEAD OF UPPER TROF AXIS AND WEST OF
CDFNT. ALREADY HAVE LIKELY POPS FRI BUT ADDED A CHANCE IN THE EAST
FOR FRI EVE.  HIGH PRES AND DRY AIR THEN TAKES HOLD FOR THE WEEKEND.

HIGH TEMPS TODAY AND FRI WILL ONLY BE SEVERAL DEGREES WARMER THAN
LOWS DUE TO EXTENSIVE CLOUD COVER.

&&

.MKX...NONE.

GEHRING
Hazardous weather outlook, May 13, 3:57 AM CST, 6 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
457 AM CDT THU MAY 13 2004

WIZ046-047-051-052-056>060-062>072-141000-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
457 AM CDT THU MAY 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

MORE SHOWERS AND A FEW THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND
OVERNIGHT. DUE TO RECENT RAINFALL...NEARLY SATURATED SOIL CONDITIONS
IN SOME AREAS MAY LEAD TO ISOLATED FLOODING SHOULD ANY HEAVY OR
PERSISTENT RAINFALL DEVELOP.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE ON FRIDAY...AND AGAIN MONDAY NIGHT INTO
TUESDAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER GROUPS WILL NOT BE NEEDED.

DAVIS

The radar

The Milwaukee radar (KMKX), 84 km away, was scanning. The volume nearest the first event began at 16:35 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Columbia

When
May 13, 10:35 AM CST
Where
Columbia County, Portage
Property damage
$15,000
Reported by
NEWSPAPER
Coordinates
43.467, -89.334 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2004Every state in 2004This day in weather historyWarnings in Wisconsin, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5404102.